Alert archive / New Jersey / Dense Fog Advisories in 2018

Dense Fog Advisory 8, NWS Philadelphia/Mount Holly

April 25, 20184 counties in New Jersey; Sussex County, Delaware

NWS Philadelphia/Mount Holly issued this dense fog advisory at Apr 25, 2018, 12:30 PM EDT for 4 counties in New Jersey; Sussex County, Delaware. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 25, 2018, 12:30 PM EDT (16:30 UTC)
Expired
Apr 26, 2018, 12:00 AM EDT
In force
12 hr
Issued by
NWS Philadelphia/Mount Holly

Counties Sussex County, DE, Atlantic County, NJ, Cape May County, NJ, Monmouth County, NJ, Ocean County, NJ

The radar

The Philadelphia radar (KDIX), 56 km from the middle of the area, began a volume at 16:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 4.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2018-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2018-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

187 
WWUS71 KPHI 251630
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
1230 PM EDT Wed Apr 25 2018

DEZ004-NJZ014-024>026-252300-
/O.NEW.KPHI.FG.Y.0008.180425T1630Z-180425T2300Z/
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
Including the cities of Rehoboth Beach, Sandy Hook, Ocean City, 
Atlantic City, and Long Beach Island
1230 PM EDT Wed Apr 25 2018

...DENSE FOG ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

The National Weather Service in Mount Holly has issued a Dense
Fog Advisory, which is in effect until 7 PM EDT this evening.

* VISIBILITIES...One quarter of a mile or less, especially for
  areas closer to the coast.

* TIMING...This afternoon into this evening.

* IMPACTS...Limited visibilities will make travel very difficult
  this afternoon.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. If driving...slow down...
use your headlights...and leave plenty of distance ahead of you.

&&

$$
2 follow-up statements
824 
WWUS71 KPHI 251942
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
342 PM EDT Wed Apr 25 2018

DEZ004-252045-
/O.CAN.KPHI.FG.Y.0008.000000T0000Z-180425T2300Z/
Delaware Beaches-
Including the city of Rehoboth Beach
342 PM EDT Wed Apr 25 2018

...DENSE FOG ADVISORY IS CANCELLED...

The National Weather Service in Mount Holly has cancelled the
Dense Fog Advisory.

Dense fog has dissipated across the area this afternoon. Therefore
the Dense Fog Advisory has been cancelled.

$$

NJZ014-024>026-252300-
/O.CON.KPHI.FG.Y.0008.000000T0000Z-180425T2300Z/
Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-
Including the cities of Sandy Hook, Ocean City, Atlantic City, 
and Long Beach Island
342 PM EDT Wed Apr 25 2018

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

* VISIBILITIES...One quarter of a mile or less, especially for
  areas closer to the coast.

* TIMING...This afternoon into this evening.

* IMPACTS...Limited visibilities will make travel very difficult
  this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. If driving...slow down...
use your headlights...and leave plenty of distance ahead of you.

&&

$$
953 
WWUS71 KPHI 252201
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
601 PM EDT Wed Apr 25 2018



NJZ014-024>026-260400-
/O.EXT.KPHI.FG.Y.0008.000000T0000Z-180426T0400Z/
Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-
Including the cities of Sandy Hook, Ocean City, Atlantic City, 
and Long Beach Island
601 PM EDT Wed Apr 25 2018

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

* VISIBILITIES...One quarter of a mile or less, especially for
  areas right along the immediate coast. 

* TIMING...Through this evening. 

* IMPACTS...Limited visibilities will make travel difficult this
  evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. If driving...slow down...
use your headlights...and leave plenty of distance ahead of you.

&&

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this dense fog advisory went out at Apr 25, 9:49 AM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Apr 25, 9:49 AM EDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
949 AM EDT Wed Apr 25 2018

.SYNOPSIS...
Low pressure will move across our area today then into New England
tonight and Thursday. The next low pressure system moves across the
East Coast during Friday, then a cold front moves through on
Saturday. High pressure builds into our region Monday before
gradually shifting just off the Mid-Atlantic coast Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Low pressure is now centered near the Virginia/North Carolina
border, and continues to lift to the north and east. It should
be over Delmarva by early afternoon, and will continue its
northern track towards NYC by this evening. Meanwhile, an upper
trough over the Great Lakes tracks east through the day and
moves into western NY/PA by this evening as well.

Dry slot appears to be moving into the Delmarva Peninsula and
into southwest NJ and the Delaware Valley. The dry slot then
continues to lift north through the region during the
afternoon, but it is during this time that the upper trough
begins to dig into the Northeast U.S. This results in scattered
showers for the afternoon and early evening. There may be enough
elevated instability for some isolated thunderstorms, mainly
across southeast NJ and into the Delmarva. Will go ahead and add
isolated thunderstorms for those areas, but not expecting much
convection.

The rain and clouds will keep northern portions of the forecast
area relatively colder than the rest of the region, and highs
will top off in the 50s to low 60s north and west of the Fall
Line. for southern NJ, southeast PA, and the Delmarva, there
should be a break in the precip and possibly a break in the
clouds that result in warmer temps, and highs will get into the
mid and upper 60s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
Upper trough passes north of the region tonight, and several strong
shortwaves will lift through the Mid-Atlantic and Northeast. This
will keep some showers in the region, with the best chances in
northern NJ and the southern Poconos. Showers taper off after
midnight as this system departs. Winds shift to the northwest, and
conditions will dry out towards daybreak Thursday.

Lows range from the 40s to low 50s.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Summary...Some showers at times into the weekend, then a significant
warm-up probable starting early next week.

Synoptic Overview...An upper-level trough from the Plains to the
East Coast initially has several strong short wave troughs embedded
within, however with time this consolidates into one main trough in
the East. This is forecast to take place through the weekend, then
strong energy rolling through the western U.S. allows for a ridge to
build in the Plains during the weekend which then shifts eastward
early next week. Due to the initial multiple short wave troughs
within the larger trough, timing can be less certain as well as the
strength of the surface features which impacts the details. The
overall pattern favors milder air overall (Sunday the coolest day),
then as we transition to an incoming ridge early next week
the development of significant warmth is probable.

For Thursday...A strong short wave trough lifts up across the
Northeast with northwesterly flow in its wake across our area. The
main synoptic ascent is forecast to be to our northeast, therefore a
dry forecast is carried for during the daytime. There will be a
northwest breeze and with this downsloping especially into the
coastal plain results in mild temperatures. A period of dry air
advection should help to erode the clouds, however additional clouds
will be on the increase at night as a short wave trough rotating
around the main trough aloft approaches from the southwest. Some
showers with this may arrive into our southwestern areas late at
night.

For Friday...As the main upper-level trough becomes more
consolidated, a short wave trough tracks up its east side and across
the Mid-Atlantic and Northeast. This feature looks to open up and
start to shear out as it tracks northeastward, however plenty of
lift with it as it takes on some initial negative tilt should
produce showers especially through early afternoon. A weak surface
low may accompany it and this may help maintain some showers into
early Friday evening. It is not out of the question that enough
instability develops Friday afternoon for some thunder, however
opted to leave it out for now. Widespread low clouds accompanying
the showers may limit the overall heating potential, therefore
leaned toward the cooler guidance for high temperatures. There
should be some improving conditions at night.

For Saturday and Sunday...The upper-level trough sharpens some
across the Northeast and northern Mid-Atlantic region Saturday as a
ridge shifts eastward from the Plains. There may be enough
instability Saturday (especially the afternoon) with strong short
wave energy glancing the area and a cold front moving through to
produce some showers, especially across the northern half of the
area. Despite the incoming upper-level trough, mild air should hang
on during Saturday then cooling arrives at night and Sunday as the
trough axis crosses our area. Sunday is expected to be dry with a
northwest breeze as high pressure starts to build in from the west.

For Monday and Tuesday...As the pattern shifts to a trough out West,
a ridge shifts eastward and this drives surface high pressure over
the Mid-Atlantic region Monday then just offshore on Tuesday. The
presence of the building ridge will result in warm air advection and
therefore a probable significant warm-up starting during this time
frame. Given the presence of surface high pressure with a ridge
aloft, dry conditions are forecast.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...Light to moderate rain across the terminals with IFR
conditions prevailing. Some local LIFR conditions possible as
well. Rain tapers off from south to north by early afternoon,
and then additional showers are possible this afternoon.
Generally IFR CIGs, lifting to MVFR late this afternoon. Cannot
rule out a thunderstorm this afternoon, mainly at KACY. East
winds 10-15 kt, becoming LGT/VRB late this afternoon.

Tonight...Scattered showers through midnight or so. IFR CIGs lift to
VFR after midnight. LGT/VRB winds in the evening become NW 10 kt or
less by daybreak Thursday.

OUTLOOK...
Thursday...VFR during the day, then MVFR (locally IFR) ceilings may
develop as showers arrive by late night. West-northwest winds 10-15
knots, then diminishing in the evening. Low confidence with onset of
sub-VFR conditions.

Friday...MVFR (locally IFR) with showers, then conditions should
improve to VFR especially at night.

Saturday...Mostly VFR, with a few daytime showers possible.

Sunday...VFR. Northwest winds may gust up to 25 knots, then diminish
toward late day and in the evening.

&&

.MARINE...
Extended the Small Craft Advisory on the lower Delaware Bay as
winds continue to gust at Brandywine this morning. Gusts will
diminish through the next several hours. The SCA is up through
1 PM.

For the ocean, wind gusts of 25-30 kt through this afternoon,
but seas remain elevated through tonight.

We have also issued a Dense Fog Advisory for the southern
waters, Cape May down through the Delaware coast, as areas of
dense fog have developed right along the coast. The advisory is
in effect through 1 PM.

Otherwise, rain through late morning, then scattered showers
this afternoon. A few thunderstorms are possible on the waters
late this afternoon and early this evening.

OUTLOOK...
Thursday...Small Craft Advisory for the Atlantic coastal waters due
to elevated seas. The seas however should subside some at night.

Friday and Saturday...A Small Craft Advisory may be needed for a
time for the Atlantic coastal waters. The winds should be below
advisory criteria, however southeasterly flow ahead of a system may
be enough to build the seas to around 5 feet.

Sunday...The conditions are anticipated to be below Small Craft
Advisory criteria, although wind gusts to around 20 knots may
occur nearshore during the day.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 PM EDT Thursday for ANZ450>455.
     Dense Fog Advisory until 1 PM EDT this afternoon for
     ANZ453>455.
     Small Craft Advisory until 1 PM EDT this afternoon for ANZ431.

&&

Synopsis...Gorse
Near Term...Meola/MPS
Short Term...MPS
Long Term...Gorse
Aviation...Gorse/Meola/MPS
Marine...Gorse/Meola/MPS
Hazardous weather outlook, Apr 25, 9:42 AM EDT, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
942 AM EDT Wed Apr 25 2018

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-261345-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
942 AM EDT Wed Apr 25 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ453>455-261345-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
942 AM EDT Wed Apr 25 2018

...DENSE FOG ADVISORY IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>452-261345-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
942 AM EDT Wed Apr 25 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 25, 9:32 AM EDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
932 AM EDT Wed Apr 25 2018

DEZ004-NJZ024-251630-
Delaware Beaches-Atlantic Coastal Cape May-
Including the cities of Rehoboth Beach and Ocean City
932 AM EDT Wed Apr 25 2018

...Locally Dense Fog Near the Beaches...

Areas of fog will continue across the area, especially near the
beaches this morning into the early afternoon. Some locally dense
fog is possible, especially right along the coast.

Be alert for rapidly changing visibility. If driving, slow down,
use your headlights, and leave plenty of distance ahead of you.

Robertson

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 9:24 AM EDTMarine Dense Fog AdvisoryPHI15 hr
Apr 25, 7:28 PM EDTAreal Flood AdvisoryPHISussex5 hr

Nearby

Dense Fog Advisories in New Jersey, 2018Dense Fog Advisories in Delaware, 2018Every dense fog advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.